Arkansas, 2014

Tornadoes and Flash Flooding in Arkansas, April 27 to 30, 2014

April 27 to 30, 2014 · NWS LZK · 45 events in 22 counties and zones

A round of showers and thunderstorms occurred during the morning of the 27th. Some of the storms produced hail in central Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
16
Injuries
194
Property damage
$229 million
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A round of showers and thunderstorms occurred during the morning of the 27th. Some of the storms produced hail in central Arkansas. New storms during the afternoon dropped hail in the northern and western parts of the state. The cool outflow from the morning storms left a boundary draped across the middle of the state. This boundary separated cool air to the north and much warmer air to the south. During the evening, as a strong area of low pressure approached, a supercell erupted rapidly along the boundary. Altogether, the supercell produced five separate tornadoes, the first of which was rated EF4 and killed 16 people. It was the deadliest single tornado in Arkansas since 1968. Nearly 200 people were treated at hospitals.

Large amounts of rain fell over the northeastern quarter of the state. For the 24-hour period ending at 7 AM on the 28th, some of the larger totals included 7.60 inches at Batesville Lock and Dam (Independence Co.), 6.10 inches at Calamine (Sharp Co.), 5.34 inches at Evening Shade (Sharp Co.), 5.05 inches at Melbourne (Izard Co.), 4.46 inches at Hardy (Sharp Co.), 4.18 inches at Blanchard Springs (Stone Co.), 3.96 inches at Armstead Mountain (Pope Co.), 3.95 inches at Saddle (Fulton Co.), 3.92 inches at Poughkeepsie (Sharp Co.), 3.91 inches at Greers Ferry Dam (Cleburne Co.), and 3.72 inches at Mountain View (Stone Co.).

President Barack Obama declared a disaster in the following counties: Faulkner, Pulaski, White, Cleburne, Independence, Jackson, Izard, Sharp, and Fulton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 27, 4:50 AM CST, 46 minutes earlier.

Area forecast discussion, Apr 27, 4:50 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
550 AM CDT SUN APR 27 2014

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
VOLATILE SITUATION SETTING UP LATER THIS AFTERNOON
INTO TONIGHT. WILL BE SOME SHOWERS/RUMBLES OF THUNDER
THIS MORNING...BUT PRECIPITATION WILL BE MOSTLY ABOVE
CAP/ELEVATED...WITH SMALL HAIL POSSIBLE. AS THE DAY
PROGRESSES...AND ESPECIALLY AFTER 4 PM/5 PM CDT...
THAT IS WHEN THE FIREWORKS SHOULD BEGIN.

LATEST DATA/SIMULATED RADARS SHOWING SCATTERED SUPERCELLS
DEVELOPING BY THIS EVENING FROM SOUTHWEST INTO CENTRAL
ARKANSAS...AND THEN BUILDING INTO NORTHEAST SECTIONS OF
THE STATE. TORNADOES AND VERY LARGE HAIL APPEAR LIKELY
WITH THESE STORMS.

ALONG WITH SEVERE WEATHER...VERY HEAVY RAIN WILL ACCOMPANY
THE STORMS. TWO TO THREE INCH AMOUNTS AND LOCALLY MORE THAN FOUR
INCHES COULD FALL FROM LITTLE ROCK NORTHEASTWARD ALONG THE U.S.
67/167 CORRIDOR. HAVE ISSUED A FLASH FLOOD WATCH FOR THIS AREA.

PRECIPITATION WILL TAPER OFF AFTER MIDNIGHT...BUT THE MAIN
STORM SYSTEM TRIGGERING THE EVENT WILL BE WOBBLING AROUND
THE PLAINS. THE FRONT TIED TO THE SYSTEM WILL BE JUST
TO THE WEST OF THE REGION...AND WILL PUSH INTO ARKANSAS
ON MONDAY. AHEAD OF THE FRONT...ANOTHER ROUND OF STORMS
IS EXPECTED OVER THE SOUTHEAST HALF OF THE STATE.

THE FRONT SHOULD EXIT THE AREA MONDAY NIGHT...WITH COOLER
AND DRIER AIR TO GRADUALLY FOLLOW TUESDAY AND WEDNESDAY.

TEMPERATURES WILL BE ABOVE NORMAL TO START THE PERIOD...BUT
WILL BE BELOW NORMAL BY THE BEGINNING OF THE LONG TERM.
&&

.LONG TERM...THURSDAY THROUGH SATURDAY
THE UPPER LOW PRESSURE SYSTEM WILL STILL BE OVER THE GREAT LAKES
AREA TO BEGIN THE LONG TERM PERIOD. THIS UPPER LOW WILL SLOWLY MOVE
EAST THROUGH THE GREAT LAKES FRIDAY AND SATURDAY. THIS WILL PROVIDE
A NORTHWEST FLOW ALOFT FOR ARKANSAS.

THURSDAY SHOULD BE DRY ACROSS ARKANSAS. A SHORT WAVE WILL MOVE
THROUGH THE EASTERN HALF OF THE STATE FRIDAY WITH AN INCREASE IN
MOISTURE. WILL INCLUDE A SLIGHT CHANCE OF SHOWERS IN THE EAST FRIDAY
AS THIS WAVE MOVES THROUGH. SURFACE HIGH PRESSURE EXPANDS OVER THE
AREA SATURDAY AND WILL KEEP ARKANSAS DRY. BELOW NORMAL TEMPERATURES
ARE EXPECTED THROUGH THE PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     79  64  79  54 /  80  90  30  10
CAMDEN AR         81  67  80  57 /  70  90  30  30
HARRISON AR       75  57  76  49 /  80  70  20  10
HOT SPRINGS AR    78  65  82  55 /  80  80  20  10
LITTLE ROCK   AR  81  65  82  56 /  80  90  30  20
MONTICELLO AR     82  68  74  60 /  60  90  40  40
MOUNT IDA AR      76  63  81  54 /  80  60  20  10
MOUNTAIN HOME AR  76  60  79  50 /  80  80  20  10
NEWPORT AR        80  66  78  55 /  80 100  40  20
PINE BLUFF AR     81  67  78  58 /  70 100  40  30
RUSSELLVILLE AR   77  63  80  52 /  80  70  20  10
SEARCY AR         79  65  81  56 /  80  90  30  20
STUTTGART AR      81  67  79  57 /  70 100  40  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR ARKANSAS-BAXTER-
BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-
DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-
IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION-
MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE-
PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-
YELL.

FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH MONDAY
MORNING FOR ARKANSAS-CLEBURNE-CONWAY-FAULKNER-FULTON-GARLAND-
GRANT-HOT SPRING-INDEPENDENCE-IZARD-JACKSON-JEFFERSON-LONOKE-
MONROE-PERRY-PRAIRIE-PULASKI-SALINE-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF.

&&

SHORT TERM...46 / LONG TERM...51
Hazardous weather outlook, Apr 27, 4:00 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SUN APR 27 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE TODAY.

SHOWERS AND THUNDERSTORMS WILL DEVELOP AND OVERSPREAD THE STATE THIS
MORNING. BY THE AFTERNOON...STORMS WILL BE WIDESPREAD...AND THESE
WILL CONTINUE INTO THE OVERNIGHT HOURS AND MONDAY MORNING.

SOME STORMS WILL BE SEVERE...ESPECIALLY DURING THE AFTERNOON AND
NIGHT. ANY SEVERE STORMS WILL HAVE THE CAPABILITY OF PRODUCING LARGE
HAIL IN EXCESS OF TWO INCHES IN DIAMETER. THERE IS A HIGH AMOUNT OF
WIND ENERGY PRESENT IN ALL LAYERS OF THE ATMOSPHERE...SO DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH WILL BE A THREAT WITH ANY SEVERE
STORMS AS WELL. ALSO...WINDS WILL BE TURNING AND INCREASING WITH
HEIGHT...WHICH WILL SUPPORT A TORNADO THREAT.

WITH A HIGH DEGREE OF LOW LEVEL MOISTURE PRESENT...STRONGER STORMS
WILL HAVE THE CAPABILITY OF PRODUCING HEAVY RAINFALL. THE TENDENCY
OF STORMS TO FORM AND MOVE OVER THE SAME AREAS WILL ONLY INCREASE
THIS THREAT. THROUGH MONDAY...MUCH OF THE STATE IS EXPECTED TO SEE
ONE TO THREE INCHES OF RAIN. THE HEAVIEST RAINFALL IS EXPECTED
ALONG AND EAST OF THE INTERSTATE 30 AND U. S. HIGHWAY 67 CORRIDOR...
WHERE AMOUNTS OVER THREE INCHES ARE LIKELY. RAIN IS EXPECTED TO BE
HEAVIEST DURING THE AFTERNOON AND NIGHT. THERE WILL BE A THREAT FOR
FLASH FLOODING AND EVEN RIVER FLOODING DUE TO THE HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY...MAINLY IN EASTERN
ARKANSAS.

THE COLD FRONT WILL MOVE THROUGH ARKANSAS ON MONDAY. DAMAGING WINDS
LARGE HAIL AND TORNADOES WILL STILL BE POSSIBLE. THE BEST CHANCES
FOR SEVERE WEATHER MONDAY WILL BE IN THE EASTERN HALF OF ARKANSAS.

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY.
HOWEVER...AT THIS TIME SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. NO
PRECIPITATION IS EXPECTED WEDNESDAY AND THURSDAY WITH DRIER AIR OVER
THE AREA. THE NEXT CHANCE OF SHOWERS WILL BE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND POSSIBLY ON MONDAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

In the hours before

Special weather statement, Apr 27, 5:09 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
609 AM CDT SUN APR 27 2014

ARZ043>045-055-056-271210-
GRANT AR-JEFFERSON AR-LONOKE AR-PULASKI AR-SALINE AR-
609 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SALINE...PULASKI...
SOUTHWESTERN LONOKE...WESTERN JEFFERSON AND NORTHEASTERN GRANT
COUNTIES UNTIL 715 AM CDT...

AT 605 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BENTON TO 4
MILES SOUTH OF CANE CREEK TO 6 MILES NORTHEAST OF LAMONT...AND MOVING
NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  WEST LITTLE ROCK...   SW LITTLE ROCK...     SHERWOOD...
  PINE BLUFF...         N LITTLE ROCK ARPT... NORTH LITTLE ROCK...
  LITTLE ROCK AFB...    JACKSONVILLE...
  DOWNTOWN LITTLE ROCK...                     BRYANT...
  BENTON...             WRIGHTSVILLE...       WHITE HALL...
  WARBRITTON...         TOLTEC MOUNDS STATE PARK...
  SYLVAN HILLS...       SWEET HOME...         SOUTH BEND...

&&

IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS UNTIL
THE STORMS PASS.

LAT...LON 3448 9171 3442 9171 3406 9214 3406 9218
      3435 9238 3462 9269 3493 9230 3493 9224
      3499 9223 3502 9219 3476 9189 3448 9169
TIME...MOT...LOC 1108Z 225DEG 21KT 3462 9252 3442 9230
          3419 9214

46

The radar

The Little Rock radar (KLZK), 27 km away, was scanning. The volume nearest the first event began at 11:36 UTC.

Open the radar archive at this moment

Event by event

20 hail, 9 thunderstorm wind, 8 tornado, 4 flash flood, 3 flood, 1 funnel cloud. Local standard time, as filed.

Hail, Pulaski

When
April 27, 5:36 AM CST
Where
Pulaski County, Wrightsville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.600, -92.220

Hail, Pulaski

When
April 27, 5:38 AM CST
Where
Pulaski County, 1.16 mi E of Cypress Jct
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.672, -92.350

Hail up to nickel size fell in southwest Little Rock.

Hail, Pulaski

When
April 27, 6:13 AM CST
Where
Pulaski County, 0.57 mi W of (Ork)no Little Rock Arpt
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
34.830, -92.260

Penny size hail fell at the National Weather Service office.

Hail, Pulaski

When
April 27, 6:17 AM CST
Where
Pulaski County, Sherwood
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
34.820, -92.220

Hail, Pulaski

When
April 27, 6:25 AM CST
Where
Pulaski County, Jacksonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.870, -92.100

Hail, Lonoke

When
April 27, 7:42 AM CST
Where
Lonoke County, Ward
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.030, -91.970

Hail, White

When
April 27, 7:50 AM CST
Where
White County, 2 mi NE of Floyd
Measured
0.88 in hail
Reported by
Public
Coordinates
35.200, -91.945

Flood, Woodruff

When
April 27, 10:30 AM CST to April 30, 11:59 PM CST
Where
Woodruff County, 1.97 mi N of Augusta to 1.87 mi SSE of Ruffwood
Cause
Heavy Rain
Property damage
$5,000
Reported by
River/Stream Gage
Coordinates
35.308, -91.366

Heavy rainfall during the early morning hours of the 27th caused the White River at Augusta to rise above flood stage during the late morning hours that day. Additional heavy rainfall through the evening hours on the 27th kept the river above flood stage into May.

Hail, Baxter

When
April 27, 3:22 PM CST
Where
Baxter County, 2.35 mi SSW of Norfork Lake North
Measured
1.5 in hail
Reported by
Public
Coordinates
36.340, -92.290

Hail, Baxter

When
April 27, 3:23 PM CST
Where
Baxter County, 1 mi SW of Henderson
Measured
2.5 in hail
Reported by
Social Media
Coordinates
36.360, -92.243

Hail, Baxter

When
April 27, 3:24 PM CST
Where
Baxter County, 0.94 mi ENE of Norfork Lake North
Measured
1.75 in hail
Reported by
Public
Coordinates
36.373, -92.253

Hail the size of golf balls, plus a few larger hailstones, covered the ground at Panther Bay Marina.

Hail, Van Buren

When
April 27, 3:27 PM CST
Where
Van Buren County, Scotland
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.520, -92.620

Hail, Logan

When
April 27, 3:55 PM CST
Where
Logan County, 2 mi N of New Blaine
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
35.309, -93.420

Hail, Johnson

When
April 27, 4:15 PM CST
Where
Johnson County, 1.51 mi N of Piney
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.352, -93.326

Nickel size hail fell at Flat Rock.

Thunderstorm Wind, Stone

When
April 27, 5:15 PM CST
Where
Stone County, 1.9 mi ENE of Newnata
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Law Enforcement
Coordinates
35.886, -92.217

A road sign was blown down.

Hail, Pope

When
April 27, 5:30 PM CST
Where
Pope County, Dover
Measured
1.5 in hail
Reported by
Social Media
Coordinates
35.400, -93.120

Funnel Cloud, Scott

When
April 27, 5:40 PM CST
Where
Scott County, 1.7 mi E of Waldron Muni Arpt
Reported by
Law Enforcement
Coordinates
34.870, -94.090

Hail, Scott

When
April 27, 5:40 PM CST
Where
Scott County, 2.44 mi S of Waldron Muni Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
34.835, -94.116

Hail the size of golf balls fell on Ross Creek Rd.

Hail, Searcy

When
April 27, 5:40 PM CST
Where
Searcy County, 0.56 mi E of Watts
Measured
1.5 in hail
Reported by
Social Media
Coordinates
35.820, -92.640

Hail, Conway

When
April 27, 5:45 PM CST
Where
Conway County, St Vincent
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
35.300, -92.730

Hail, Perry

When
April 27, 5:52 PM CST
Where
Perry County, Williams Junction
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.880, -92.770

Tornado, Pulaski

When
April 27, 6:06 PM CST to 6:25 PM CST
Where
Pulaski County, 5.79 mi W of Ferndale to 1.57 mi NE of Roland
Rating
EF3
Path length
14.43 mi
Path width
1,320 yd
Continued into
Faulkner, Ar (LZK)
Deaths
3 direct, 0 indirect
Injuries
25 direct, 0 indirect
Property damage
$13 million
Reported by
NWS Storm Survey
Coordinates
34.779, -92.652

A tornado began west of the Ferndale area, near the Saline/Pulaski County line. This was the first of five tornadoes produced by the same supercell thunderstorm. According to the American Red Cross, 7 houses were destroyed, 24 had major damage, 9 houses and 1 mobile home had minor damage, and 76 houses were affected in Pulaski County. Three members of one family, a 48-year-old male, a 20-year-old female, and a 14-year-old female, were killed in a house on Deer Dr. Communities affected included Ferndale and Roland. The tornado crossed the eastern portion of Lake Maumelle. The tornado exited Pulaski County 1.6 miles northeast of Roland, as it crossed the Arkansas River, and entered Faulkner County 0.6 mile southwest of Palarm.

Tornado, Faulkner

When
April 27, 6:25 PM CST to 6:59 PM CST
Where
Faulkner County, 0.64 mi SW of Palarm to 4.59 mi SE of Naylor
Rating
EF4
Path length
24.24 mi
Path width
1,320 yd
Continued into
White, Ar (LZK)
Deaths
12 direct, 0 indirect
Injuries
167 direct, 0 indirect
Property damage
$210 million
Reported by
NWS Storm Survey
Coordinates
34.913, -92.457

This tornado exited Pulaski County 1.6 miles northeast of Roland, while crossing the Arkansas River, and entered Faulkner County 0.6 mile southwest of Palarm. The tornado reached its maximum intensity of EF4 in Faulkner County. It tracked through the River Plantation subdivision and White City, then struck Mayflower, where residences and businesses were destroyed. The tornado then moved across Interstate 40 at Mayflower, throwing cars, trucks, and road construction equipment off the freeway. Traffic along the interstate was backed up for weeks following the tornado as motorists slowed to view the damage. Next, the tornado crossed a part of Lake Conway and moved across part of Camp Robinson, a National Guard facility, where the Arkansas Game and Fish Commission lost a clubhouse, shop, horse barn, residence, metal carports, shower house, and dog kennels. The tornado then continued on through Saltillo and then caused devastation to homes and businesses in Vilonia. About 400 people had taken shelter in a safe room at the Vilonia high school.

According to the American Red Cross, in Faulkner County, the tornado destroyed 261 houses and 121 mobile homes; caused major damage to 77 houses, 29 mobile homes, and 5 apartments; caused minor damage to 96 houses, 14 mobile homes, and 4 apartments; and affected 257 houses, 32 mobile homes, and 4 apartments. Hundreds of cars and pickup trucks were mangled along the path of the tornado.

In Mayflower, a home improvement store was badly damaged, and a vehicle repair shop, millwork company, construction company, electric substation, and church were destroyed. A recreational vehicle dealership and dozens of RVs were also destroyed. The Arkansas Game and Fish Commission eventually removed 627 tons of tornado debris from Lake Conway. In Vilonia, the new intermediate school under construction was destroyed, as were nearly two dozen businesses along Main St. (U.S. 64B), including a dollar store, a strip mall, two auto repair shops, the old city hall, a gas station, a real estate office, an investment firm, an auto parts store, and a fried chicken restaurant.

There were 12 fatalities in Faulkner County. In the Mayflower area, a 72-year-old woman was killed in a house on Plantation Dr., a 51-year-old man was killed in a house on Fortner Dr., and an 82-year-old man was killed in a house on Dam Rd. The other 9 fatalities were all in the Vilonia area. These included: brothers 7- and 9-years-old in a house on Cody Ln., a 50-year-old woman in a vehicle on U.S. 64, a 52-year-old man and a 53-year-old woman in a house on Cemetery Rd., a 57-year-old man in a house on North St., a 31-year-old man in a house on Aspen Creek Dr., and a 22-year-old man in a house on Clover Ridge Dr. In addition, a woman who was injured in a mobile home on Ponderosa Dr. gave birth to a baby which died immediately. More than 150 people were treated at hospitals.

The tornado hit Vilonia three years and two days after a tornado had destroyed some of the same structures. The tornado exited Faulkner County 4.6 miles southeast of Naylor and entered White County 2.2 miles west-northwest of El Paso.

Tornado, White

When
April 27, 6:59 PM CST to 7:02 PM CST
Where
White County, 2.2 mi WNW of El Paso to 1.49 mi N of El Paso
Rating
EF2
Path length
2.43 mi
Path width
500 yd
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Property damage
$450,000
Reported by
NWS Storm Survey
Coordinates
35.127, -92.118

This tornado exited Faulkner County 4.6 miles southeast of Naylor and entered White County 2.2 miles west-northwest of El Paso. The tornado caused massive timber damage along Jack Williams Rd., then caused damage to residences on Arkansas 5 and El Paso Rd. In White County, two houses and a mobile home were destroyed, another house had major damage, two had minor damage, and one was affected. A 55-year-old woman was killed in a mobile home on El Paso Rd. and one other person was injured.

Thunderstorm Wind, White

When
April 27, 7:08 PM CST
Where
White County, 2.33 mi ESE of Evert
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
35.213, -91.980

A falling tree damaged a house.

Tornado, White

When
April 27, 7:16 PM CST to 7:25 PM CST
Where
White County, 2.67 mi SE of Joy to 1.54 mi SSE of Mt Pisgah
Rating
EF2
Path length
7.32 mi
Path width
880 yd
Injuries
1 direct, 0 indirect
Property damage
$1.4 million
Reported by
NWS Storm Survey
Coordinates
35.249, -91.921

An EF2 tornado struck the area around Center Hill. This was the second of five tornadoes produced by the same supercell thunderstorm. According to the American Red Cross, 4 houses and 11 mobile homes were destroyed, 4 mobile homes suffered major damage, 5 houses and 3 mobile homes had minor damage, and 2 houses and 3 mobile homes were affected. Numerous trees were blown down, and vehicles and outbuildings were destroyed. One person was injured.

Thunderstorm Wind, White

When
April 27, 7:16 PM CST
Where
White County, 0.75 mi NNW of Sidon
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.361, -91.933

A house had damage to its roof and fascia.

Hail, White

When
April 27, 7:20 PM CST
Where
White County, 1 mi SE of Pangburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.420, -91.837

Thunderstorm Wind, White

When
April 27, 7:24 PM CST to 7:28 PM CST
Where
White County, 0.62 mi SSW of Letona to 1.86 mi N of Albion
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
35.362, -91.835

According to the American Red Cross, two mobile homes were destroyed, two houses and one mobile home suffered major damage, six houses and two mobile homes had minor damage, and one house was affected. In addition, trees and power lines were blown down.

Tornado, White

When
April 27, 7:38 PM CST to 7:40 PM CST
Where
White County, 0.42 mi NE of Steprock to 1.36 mi WNW of Bare Stone
Rating
EF0
Path length
1.64 mi
Path width
250 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.424, -91.674

According to the American Red Cross, the tornado caused major damage to one mobile home, and minor damage to four houses. Most of the damage was due to falling trees. This was the third of five tornadoes produced by the same supercell thunderstorm.

Thunderstorm Wind, White

When
April 27, 7:41 PM CST
Where
White County, 1.06 mi WSW of Bare Stone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.425, -91.648

A falling tree caused a large hole in the roof of a house.

Tornado, White

When
April 27, 7:43 PM CST to 7:48 PM CST
Where
White County, 2.43 mi NNW of Bare Stone to 1.1 mi ESE of Midway
Rating
EF1
Path length
4.75 mi
Path width
100 yd
Continued into
Jackson, Ar (LZK)
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
35.464, -91.641

An EF1 tornado caused major roof damage to a house and minor roof damage to a mobile home. Trees and power lines were blown down. This was the fourth of five tornadoes caused by the same supercell thunderstorm. The tornado exited White County 1.1 miles east-southeast of Midway and entered Jackson County 2.3 miles north of Denmark.

Thunderstorm Wind, White

When
April 27, 7:45 PM CST
Where
White County, 2.84 mi NNE of Bare Stone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.465, -91.603

The roof of a house was damaged.

Tornado, Jackson

When
April 27, 7:48 PM CST to 7:49 PM CST
Where
Jackson County, 2.29 mi N of Denmark to 2.72 mi N of Denmark
Rating
EF1
Path length
0.53 mi
Path width
100 yd
Property damage
$70,000
Reported by
NWS Storm Survey
Coordinates
35.513, -91.582

The tornado exited White County 1.1 miles east-southeast of Midway and entered Jackson County 2.3 miles north of Denmark. In Jackson County, two outbuildings were destroyed, there was roof damage to a house, and a barn was blown down. Trees and power lines were also blown down.

Tornado, Independence

When
April 27, 7:52 PM CST to 7:53 PM CST
Where
Independence County, 2.06 mi WNW of Union Hill to 1.95 mi NW of Union Hill
Rating
EF1
Path length
0.84 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
35.544, -91.552

An EF1 tornado blew down trees and power lines. This was the fifth of five tornadoes produced by the same supercell thunderstorm.

Flash Flood, Independence

When
April 27, 9:40 PM CST to April 28, 5:00 AM CST
Where
Independence County, 3 mi N of Cushman to 3 mi S of Floral
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Law Enforcement
Coordinates
35.913, -91.750

Flash flooding struck several parts of Independence County, making numerous water rescues necessary. At least two feet of water covered Arkansas 233 at Moorefield, a mudslide occurred on Arkansas 25 near Brock Mountain, a car was under water at a convenience store in Pfeiffer, and a bridge was under water between Batesville and Moorefield on Arkansas 25 when a creek overflowed. County roads and bridges had considerable damage. A number of houses were damaged by floodwaters.

Thunderstorm Wind, Scott

When
April 27, 10:07 PM CST
Where
Scott County, Waldron
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.900, -94.080

Large limbs were blown down.

Flash Flood, Izard

When
April 27, 10:30 PM CST to April 28, 3:00 AM CST
Where
Izard County, 2 mi W of Dolph to 3 mi S of Calico Rock
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
36.230, -92.156

Arkansas 69 was under water at Mt. Pleasant. County roads suffered damage.

Flash Flood, Fulton

When
April 27, 10:30 PM CST to April 28, 3:00 AM CST
Where
Fulton County, 7 mi N of Viola to 4 mi SSE of Union
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
36.481, -91.980

County roads suffered considerable damage.

Flash Flood, Sharp

When
April 27, 10:30 PM CST to April 28, 3:00 AM CST
Where
Sharp County, 2 mi WNW of Cherokee Vlg to 3 mi S of Ash Flat
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
36.311, -91.553

Flash flooding caused severe damage to roads and bridges.

Flood, Sharp

When
April 28, 12:30 AM CST to 3:15 PM CST
Where
Sharp County, Hardy to 1.31 mi ESE of Hardy
Cause
Heavy Rain
Property damage
$1,000
Reported by
River/Stream Gage
Coordinates
36.320, -91.480

Heavy rainfall on the 27th caused the Spring River at Hardy to rise above flood stage during the very early morning hours on the 28th. The river then fell back below flood stage during the afternoon hours that same day.

Hail, Perry

When
April 28, 12:55 AM CST
Where
Perry County, Adona
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.030, -92.920

Thunderstorm Wind, Clark

When
April 28, 1:30 AM CST
Where
Clark County, Gurdon
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.920, -93.150

Trees were blown down.

Thunderstorm Wind, Grant

When
April 28, 2:25 AM CST
Where
Grant County, Grapevine
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.150, -92.320

Trees were blown down.

Flood, Independence

When
April 28, 3:30 AM CST to 4:30 PM CST
Where
Independence County, Batesville to 0.77 mi SW of Moorefield
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
35.770, -91.650

Heavy rainfall on the 27th caused the White River at Batesville to rise above flood stage during the early morning hours on the 28th, then fell back below flood stage during the late afternoon hours that same day.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Pulaski2014-04-2748MalePermanent HomeDirect
Tornado, Pulaski2014-04-2720FemalePermanent HomeDirect
Tornado, Pulaski2014-04-2714FemalePermanent HomeDirect
Tornado, Faulkner2014-04-2757MalePermanent HomeDirect
Tornado, Faulkner2014-04-2731MalePermanent HomeDirect
Tornado, Faulkner2014-04-2722MalePermanent HomeDirect
Tornado, Faulkner2014-04-2750FemaleVehicle/Towed TrailerDirect
Tornado, Faulkner2014-04-271FemaleMobile/Trailer HomeDirect
Tornado, Faulkner2014-04-2772FemalePermanent HomeDirect
Tornado, Faulkner2014-04-2751MalePermanent HomeDirect
Tornado, Faulkner2014-04-2782MalePermanent HomeDirect
Tornado, Faulkner2014-04-279MalePermanent HomeDirect
Tornado, Faulkner2014-04-277MalePermanent HomeDirect
Tornado, Faulkner2014-04-2752MalePermanent HomeDirect
Tornado, Faulkner2014-04-2753FemalePermanent HomeDirect
Tornado, White2014-04-2755FemaleMobile/Trailer HomeDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyThe tornado archive for Arkansas, 2014Warnings in Arkansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506313, 506314, 506315, 506316, 506317, 506318, 506319, 515461, 506320, 506321, 506322, 506323, 506324, 506325, 506326, 506327, 506328, 506329, 506331, 506332, 506333, 504758, 504760, 504762, 507321, 504764, 507312, 506334, 507311, 504765, 507328, 504768, 507327, 504770, 504771, 506342, 506335, 506344, 508037, 508038, and more.